October 23, 2017 at 10:51 am #66161Pump2DuncanParticipant
So my son just started Focalin XR. Since my son was on Fall break, I gave it to him Thursday/Friday/Saturday so that I could see if there were any side effects before school started back again.
Because of his weight, we do not usually give the meds during any school break or on the weekends. His appetite isn’t suppressed on the weekend, so he gets in a lot of extra calories he missed during the school week. I asked the doctor if we’d be able to continue those breaks on Focalin, he said yes.
The only negative side effect reported by my son or witnessed by me was major appetite suppression. We expected that. After a lot of coaching and explaining how his body still needed fuel even if he didn’t feel hungry, he ate his meals. So we thought we were in the clear with Focalin XR.
However, Sunday we did not give him the medication so that he would eat. I’m not sure if he was just having a rough day, but he was downright defiant, angry, would easily cry, easily annoyed – for lack of another term, he was bratty. Highly aggressive. I saw a look of anger in him (and a balled fist) I have never seen him before when a much younger relative accidentally bumped him. I was able to redirect him each time. Off of his meds, he is normally more impulsive, more hyperactive, etc. But this was SO much more. This reminded me of the times we had prior to any counseling or learning of coping strategies. Sunday was a complete regression of all the progress he has made. We had a family event that day, and the entire family (that see him often) asked what was wrong with him. And they normally see him off of his medication.
Is this common? Is Focalin something we shouldn’t start and stop? If so, that’s fine. He’s at the point where it’s a struggle for him but he knows he NEEDS to eat, so he will. Today, back on the meds and his mood has greatly improved. He says he feels great.
October 23, 2017 at 5:52 pm #66274Penny WilliamsKeymaster
Any stimulant can “technically” be stopped and started. And many doctors will advise it. However, I do not like the practice. It takes time for our kids to get used to having their brain work a little differently. Taking it some days and not others means a roller coaster of almost constant adjustment. I can easily see why his mood changed when he went off it, because he had to re-acclimate, and that’s hard.
I’m also a firm believer that most kids need the benefits of their medication in home life and out in the community too, not just for school. Yes, that’s my opinion.
An expert weighs in here:
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
October 24, 2017 at 9:34 am #66300Pump2DuncanParticipant
Thanks Penny! Appreciate the insight. After seeing the drastic mood change on Sunday and then Monday being great (son reported great results at school), I think we’ll just forego any breaks.
You must be logged in to reply to this topic. Login